MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number PTA4-18-80-4-20
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/25/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pt identifier) unknown as not provided.(b)(4).The event is currently under investigation.
 
Event or Problem Description
During a angioplasty of sfa procedure, the balloon ruptured circumferentially, the vessel was calcified, and the balloon was inflated to just below the rbp.The balloon passed across the lesion and inflated to just below rbp.The balloon then ruptured and a portion of the balloon separated from the catheter and was left in the patient.Retrieval was attempted but unsuccessful.The decision made to stent over the piece of the balloon the patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: ¿do not exceed rated burst pressure and do not use a power injector for balloon inflation or injection of contrast medium as rupture may occur.¿ the ifu also states, if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.The nominal inflation for this device is 8 atm and the rbp is 12 atm.The end user reported that the pressure used was just below the rbp therefore there is no reason to suspect that the balloon was overinflated.After rupture, attempts to removal through an introducer/sheath (against the ifu) would be difficult as the balloon cannot be fully deflated, making rewrap more difficult on a balloon.A balloon that burst circumferentially has an even more difficult time with rewrap, which increases the potential for separation.It is unknown whether or not the end user attempted to remove the balloon and sheath as a unit.The visual inspection of the returned device reported the balloon displays a circumferential separation.The proximal portion of the balloon measures 0.5 cm in length and the distal section was not returned.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is designed to burst linearly.However, a balloon may burst or tear circumferentially due to angulation or calcification.Calcifications can have unexpected sharp protrusions which can damage the balloon and contribute to burst or tear.A pre-existing condition of the patient is pad, heavily calcified vessels.Patient anatomy likely contributed to this failure mode.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.Per the risk assessment, no further action is required.
 
Event or Problem Description

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5660882
Report Number1820334-2016-00314
Device Sequence Number26748
Product Code LIT
UDI-Device Identifier10827002308975
UDI-Public(01)10827002308975(17)161201(10)F4664977
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPTA4-18-80-4-20
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/25/2016
Device Age28 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/26/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/17/2016
Supplement Report FDA Received Date10/11/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR